Tennessee, 2025

Flash Flood and Damaging Wind in Tennessee, August 8, 2025

August 8, 2025 · NWS MEG · 2 events in 2 counties and zones

The remnants of a weak mesoscale convective vortex (MCV) propagated south over the Mississippi River in the early afternoon hours. The lift from the MCV combined with instability and increasing tropical moisture, resulted in a few showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

The remnants of a weak mesoscale convective vortex (MCV) propagated south over the Mississippi River in the early afternoon hours. The lift from the MCV combined with instability and increasing tropical moisture, resulted in a few showers and thunderstorms. Coverage was isolated. The increasing moisture fueled torrential downpours over urbanized areas, leading to a quick flash flooding threat.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 8, 11:42 AM CST, 2 hours 1 minute earlier. Its key messages:

  • Updated at 1241 PM CDT Fri Aug 8 2025
  • A warming trend will continue through the weekend with afternoon highs in the low to mid 90s.
  • Rain chances remain low (up to 30 percent) this weekend, but increase through next week. By Monday, daily precipitation chances will be 40 to 50 percent through the end of the week.
Area forecast discussion, Aug 8, 11:42 AM CST, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Memphis TN
1242 PM CDT Fri Aug 8 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1241 PM CDT Fri Aug 8 2025

- A warming trend will continue through the weekend with afternoon
  highs in the low to mid 90s.

- Rain chances remain low (up to 30 percent) this weekend, but
  increase through next week. By Monday, daily precipitation
  chances will be 40 to 50 percent through the end of the week.

&&

.DISCUSSION...
(This afternoon through next Thursday)
Issued at 1241 PM CDT Fri Aug 8 2025

Morning visible satellite reveals another quiet morning across the
region with a few overnight showers having dissipated. In the
meantime, high pressure continues to build as upper height rises
occur behind the weak trough that has moved to our east over the
last few days. As such, temperatures have already risen and highs
are anticipated to be in the 90s area-wide starting this
afternoon. With increasing temperatures, surface theta e will also
begin rising as tropical moisture remains throughout the region
allowing diurnal showers to return. Although CAMs aren't very
confident on rain this afternoon, morning upper air profiles from
surrounding regions already show > 1000 J/kg of MUCAPE which will
only grow through the day. Additionally, a weak remnant MCV is
propagating south over the Mississippi River, which could be an
additional focus point for deeper convection this afternoon.
Regardless, a few showers or thunderstorms appear likely this
afternoon across Tennessee and northeast Mississippi, diminishing
in strength after sunset.

Highs will stay in the 90s this weekend as ridging persists or
even strengthens into next week. Although upper moisture has
continued to be lacking, daily showers have managed to develop
through the week. PoPs may be underdone for tomorrow afternoon
but high forecast uncertainty precludes an increase in PoPs at
this time. NBM guidance has been trending towards higher PoPs,
bringing 30% to portions of northeast Mississippi, a significant
uptrend from 24 hours ago. This trend is seen moving forward
through the forecast as well with upwards of 50% across north
Mississippi Monday and Tuesday. The primary driver of this
increasing likelihood in precipitation is an increase in upper
moisture as ridging builds to our east, allow for moisture
advection from lower latitudes. Therefore, next week is looking
wetter with daily showers and storms across the majority of the
region starting Monday.

As precipitation chances increase next week, temperatures are
still forecast to stay in the mid 90s. Heat indices remain around
100 F through the period with isolated areas reaching 105 F. Some
uncertainty still exists within the temperature forecast with
higher rain chances, which could mute high temperatures in some
areas. Therefore, heat headlines do not appear likely at this time
across the Mid-South, but temperatures will still be seasonably
warm and uncomfortable through the end of the period.

&&

.AVIATION...
(18Z TAFS)
Issued at 1241 PM CDT Fri Aug 8 2025

A Meso Convective Vortex (MCV) or small upper level low pressure
system, currently near KHKA, will continue to travel south along
the Mississippi River this afternoon. -SHRAs and -TSRAs will
develop along the eastern edge and could impact MEM (30% chance)
through mid afternoon. SHRAs and TSRAs will continue to affect MKL
in the short term as well.

After sundown, showers and storms will end and VFR conditions
will prevail with light southerly winds.

AC3

&&

.FIRE WEATHER...
Issued at 1241 PM CDT Fri Aug 8 2025

No fire weather concerns this period as light 20ft winds and MinRH
values around 50 percent persist for at least the next 7 days.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&

PUBLIC FORECAST...JAB
AVIATION...AC3

In the hours before

Special weather statement, Aug 8, 1:34 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Memphis TN
234 PM CDT Fri Aug 8 2025

MSZ002-003-TNZ089-090-082000-
Marshall MS-Benton MS-Hardeman TN-Fayette TN-
234 PM CDT Fri Aug 8 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MARSHALL...
NORTHWESTERN BENTON...SOUTHEASTERN FAYETTE AND SOUTHWESTERN HARDEMAN
COUNTIES THROUGH 300 PM CDT...

At 234 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lagrange, or 18 miles southwest of Bolivar, moving southwest at 15
mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Lamar, Lagrange, Michigan City, Slayden, Rossville, Moscow,
Williston, Grand Junction, La Grange, Saulsbury, Hudsonville, Early
Grove, Hays Crossing, Pattersonville, Forty Five, and Ghost River
State Natural Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3523 8926 3506 8908 3483 8936 3504 8958
TIME...MOT...LOC 1934Z 048DEG 11KT 3509 8926

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

AC3

The radar

The Memphis radar (KNQA), 66 km away, was scanning. The volume nearest the first event began at 19:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Fayette

When
August 8, 1:43 PM CST to 1:48 PM CST
Where
Fayette County, 4.18 mi N of La Grange
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
COOP Observer
Coordinates
35.110, -89.210

Several trees down at Ames Plantation.

Flash Flood, Shelby

When
August 8, 3:30 PM CST to 4:30 PM CST
Where
Shelby County, 0.89 mi NE of Memphis to 0.59 mi NE of Memphis
Cause
Heavy Rain
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.140, -90.010

Several locations in Midtown Memphis had water over the road, impeding traffic. Lemaster Street and the Crosstown area were flooded.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1289526, 1289525.